Alert archive / Montana / High Wind Watches in 2016
High Wind Watch 5, NWS Great Falls, MT
NWS Great Falls, MT issued this high wind watch at Oct 12, 2016, 2:59 PM MDT. It took effect at Oct 14, 2016, 6:00 AM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Oct 12, 2016, 2:59 PM MDT (20:59 UTC)
- In effect from
- Oct 14, 2016, 6:00 AM MDT
- Expired
- Oct 14, 2016, 4:01 AM MDT
- In force
- Issued by
- NWS Great Falls, MT
The text
As transmitted.
351 WWUS75 KTFX 122059 NPWTFX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 259 PM MDT WED OCT 12 2016 MTZ009-010-044>046-048-049-130900- /O.NEW.KTFX.HW.A.0005.161014T1200Z-161015T1800Z/ NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-TOOLE-LIBERTY- EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON- INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS... LOGAN PASS...CUT BANK...SHELBY...CHESTER...CONRAD...CHOTEAU... FAIRFIELD 259 PM MDT WED OCT 12 2016 ...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH SATURDAY MORNING... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM FRIDAY MORNING THROUGH SATURDAY MORNING. * WINDS...SOUTHWEST 30 TO 40 MPH WITH GUSTS UP TO 75 MPH. * TIMING...STRONG GUSTY WEST TO SOUTHWEST WINDS WILL INCREASE LATE THURSDAY NIGHT, POSSIBLY REACHING 55 TO 75 MPH ALONG AND ADJACENT TO THE ROCKY MOUNTAIN FRONT BY FRIDAY MORNING. THE STRONGEST WINDS ARE EXPECTED TO PEAK FRIDAY EVENING...BUT COULD CONTINUE FRIDAY NIGHT INTO SATURDAY MORNING. * IMPACTS...HIGH PROFILE VEHICLES AND OTHERS TOWING LIGHTWEIGHT TRAILERS MAY ENCOUNTER DIFFICULT DRIVING CONDITIONS WITH STRONG CROSS WINDS ON NORTH-SOUTH ROADS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS AND POSSIBLY DAMAGING HIGH WIND EVENT. PLEASE CONTINUE TO MONITOR THE LATEST FORECASTS FOR UPDATES. && $$
4 follow-up statements
487 WWUS75 KTFX 130359 NPWTFX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 959 PM MDT WED OCT 12 2016 MTZ009-010-044>046-048-049-131200- /O.CON.KTFX.HW.A.0005.161014T1200Z-161015T1800Z/ NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-TOOLE-LIBERTY- EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON- INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS... LOGAN PASS...CUT BANK...SHELBY...CHESTER...CONRAD...CHOTEAU... FAIRFIELD 959 PM MDT WED OCT 12 2016 ...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH SATURDAY MORNING... * WINDS...SOUTHWEST 30 TO 40 MPH WITH GUSTS UP TO 75 MPH. * TIMING...STRONG GUSTY WEST TO SOUTHWEST WINDS WILL INCREASE LATE THURSDAY NIGHT... POSSIBLY REACHING 55 TO 75 MPH ALONG AND ADJACENT TO THE ROCKY MOUNTAIN FRONT BY FRIDAY MORNING. THE STRONGEST WINDS ARE EXPECTED TO PEAK FRIDAY EVENING...BUT COULD CONTINUE FRIDAY NIGHT INTO SATURDAY MORNING. * IMPACTS...HIGH PROFILE VEHICLES AND OTHERS TOWING LIGHTWEIGHT TRAILERS MAY ENCOUNTER DIFFICULT DRIVING CONDITIONS WITH STRONG CROSS WINDS ON NORTH-SOUTH ROADS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS AND POSSIBLY DAMAGING HIGH WIND EVENT. PLEASE CONTINUE TO MONITOR THE LATEST FORECASTS FOR UPDATES. && $$
602 WWUS75 KTFX 130956 NPWTFX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 356 AM MDT THU OCT 13 2016 MTZ009-010-044>046-048-049-132200- /O.CON.KTFX.HW.A.0005.161014T1200Z-161015T1800Z/ NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-TOOLE-LIBERTY- EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON- INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS... LOGAN PASS...CUT BANK...SHELBY...CHESTER...CONRAD...CHOTEAU... FAIRFIELD 356 AM MDT THU OCT 13 2016 ...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH SATURDAY MORNING... * WINDS...SUSTAINED SOUTHWEST WINDS OF 35 TO 45 MPH...WITH GUSTS 60 TO 75 MPH. * TIMING...STRONG GUSTY WEST TO SOUTHWEST WINDS WILL INCREASE LATE TONIGHT...AND THEN REMAIN STRONG THROUGH FRIDAY NIGHT. WIND GUSTS OF 60 TO 70 MPH WILL BE POSSIBLE...WITH ISOLATED GUSTS AROUND 75 MPH NEAR THE ROCKY MOUNTAIN FRONT. * IMPACTS...HIGH PROFILE VEHICLES AND OTHERS TOWING LIGHTWEIGHT TRAILERS MAY ENCOUNTER DIFFICULT DRIVING CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS AND POSSIBLY DAMAGING HIGH WIND EVENT. PLEASE CONTINUE TO MONITOR THE LATEST FORECASTS FOR UPDATES. && $$
941 WWUS75 KTFX 132037 NPWTFX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 237 PM MDT THU OCT 13 2016 MTZ009-010-044>046-048-049-141000- /O.CON.KTFX.HW.A.0005.161014T1200Z-161015T1800Z/ NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-TOOLE-LIBERTY- EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON- INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS... LOGAN PASS...CUT BANK...SHELBY...CHESTER...CONRAD...CHOTEAU... FAIRFIELD 237 PM MDT THU OCT 13 2016 ...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH SATURDAY MORNING... * WINDS...SOUTHWEST 35 TO 45 MPH WITH GUSTS UP TO 70 MPH. * TIMING...STRONG AND GUSTY WEST TO SOUTHWEST WINDS WILL INCREASE LATE TONIGHT...AND THEN REMAIN STRONG THROUGH FRIDAY NIGHT. OCCASIONAL WIND GUSTS UP TO 60 MPH WILL BE POSSIBLE OVER THE PLAINS...WITH ISOLATED GUSTS UP TO 70 MPH NEAR THE ROCKY MOUNTAIN FRONT. * IMPACTS...HIGH PROFILE VEHICLES AND OTHERS TOWING LIGHTWEIGHT TRAILERS MAY ENCOUNTER DIFFICULT DRIVING CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS AND POSSIBLY DAMAGING HIGH WIND EVENT. PLEASE CONTINUE TO MONITOR THE LATEST FORECASTS FOR UPDATES. && $$
720 WWUS75 KTFX 141001 NPWTFX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 401 AM MDT FRI OCT 14 2016 MTZ046-049-141115- /O.CAN.KTFX.HW.A.0005.161014T1200Z-161015T1800Z/ EASTERN PONDERA-EASTERN TETON- 401 AM MDT FRI OCT 14 2016 ...HIGH WIND WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE HIGH WIND WATCH FOR EASTERN PORTIONS OF PONDERA AND TETON COUNTY. WIND GUSTS UP TO 40 MPH WILL BE LIKELY THIS AFTERNOON AND THIS EVENING...BUT DAMAGING WINDS ARE NO LONGER EXPECTED. $$ MTZ009-010-044-045-048-150015- /O.UPG.KTFX.HW.A.0005.161014T1200Z-161015T1800Z/ /O.NEW.KTFX.HW.W.0007.161014T1200Z-161015T1800Z/ NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-TOOLE-LIBERTY- SOUTHERN ROCKY MOUNTAIN FRONT- INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS... LOGAN PASS...CUT BANK...SHELBY...CHESTER...CHOTEAU 401 AM MDT FRI OCT 14 2016 ...HIGH WIND WARNING IN EFFECT UNTIL NOON MDT SATURDAY... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL NOON MDT SATURDAY. THIS WARNING REPLACES THE HIGH WIND WATCH. * WINDS...SOUTHWEST 30 TO 40 MPH. GUSTS MOSTLY UP TO 60 MPH OVER THE PLAINS. GUSTS OF 70 TO 75 MPH ARE POSSIBLE CLOSER TO THE ROCKY MOUNTAIN FRONT. * TIMING...STRONG AND GUSTY WEST TO SOUTHWEST WINDS ARE EXPECTED MAINLY LATER THIS MORNING THROUGH TONIGHT. WINDS ARE EXPECTED TO DECREASE SATURDAY MORNING. * IMPACTS...HIGH PROFILE VEHICLES AND OTHERS TOWING LIGHT WEIGHT TRAILERS MAY ENCOUNTER DIFFICULT DRIVING CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. STRONG WINDS ENDANGER TRANSPORTATION AND COULD CAUSE PROPERTY DAMAGE. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this high wind watch went out at Oct 12, 2:55 PM MDT, 4 minutes earlier.
Area forecast discussion, Oct 12, 2:55 PM MDT, 4 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 255 PM MDT Wed Oct 12 2016 .DISCUSSION... Tonight through Friday...Clear skies prevail across the state this afternoon with a dry northwest flow aloft. A strengthening pressure gradient associated with a lee surface trough is producing strong wind gusts along the Rocky Mountain Front. Breezy southwest winds have also mixed out the cold boundary layer air for much of the forecast area. An exception is noted along the Hi-Line from Cut Bank to Chinook where temperatures over snowpack remain in the 20s and lower 30s with light winds. Forecast minimum temperatures in this area have been lowered below guidance back into the teens. Attention turns to potential for high winds on Friday. Forecast models bring areas of 45 to 60 kt sustained winds down to 700 mb or lower on the Rocky Mountain Front...spreading onto the plains Friday afternoon amid strong post frontal subsidence. Confidence is high that we will see near high-wind criteria at several locations in this area. However, model guidance does present a range of solutions that include high winds over and adjacent to the Rocky Mountain Front. A High Wind Watch is now in effect from Friday morning through Noon Saturday to cover this potential hazard. Although high-wind warning criteria require gusts to 75 mph along the northern and southern Rocky Mountain Front, the potential for gusts over 58mph at adjacent zone would warrant a contiguous watch area. Will continue to monitor the situation and refine timing over the next day or so. Along with the winds, the wet westerly flow will push widespread heavy precipitation up to the Continental Divide by mid-day Friday. This will present cloudy, turbulent skies while scattered mainly mountain showers spread into the southwest. Snow levels will generally rise to above 7500 feet by Friday, so impacts on highways look low/none at this time from any snowfall. PN Friday Night through Wednesday...Little change in latest medium- range model solutions from yesterday's runs, so confidence increasing that we'll see steady progression of shortwave trofs move through PacNW and Northern Rockies during this period, each bringing scattered areas of valley rain/mtn snow. Period begins with mostly dry conditions on Sat as we'll be between one shortwave exiting eastward late Fri and another arriving Sun. The Sunday system is pretty impressive as it hits the Pacific coast Sat night with extensive moisture/very high precip totals from Seattle to Northern California. However as this trof continues toward MT, models indicate quite a bit of moisture will be wrung out over WA/OR/ID, leaving much lighter amounts (0.1 to 0.3 inch) for our region through Sun aftn. Precip dissipates Sun night but returns Mon aftn/eve as next shortwave arrives. Precip amounts are equally light with this system, too, and generally concentrated over central and southwest counties, leaving the Hiline mostly dry. Weak high pressure ridging on Tues will limit the rain/snow mainly to the Rocky Mtn Front, before a third trof moves into the state on Wed, with another round of precip for the Rocky Mtn Front and southwest counties. None of these shortwaves are expected to tap into any colder Canadian airmasses as they sweep eastward, so daily high temps will remain in the 50s to low 60s through the period. Waranauskas && .AVIATION... Updated 1740Z. Weak upper level shortwave ridge will continue to build over Montana this afternoon and evening. Generally dry westerly flow aloft prevails through 06Z Thursday for clear skies and widespread VFR conditions. Flow aloft backs to the southwest and becomes increasingly moist after 06Z for increasing mid and high level clouds but VFR conditions still expected to prevail through the end of the forecast period. Patchy fog remains possible from the Rocky Mountain Front eastward along the Hi-Line for local IFR/MVFR conditions from 09Z to 15Z. mpj && .PRELIMINARY POINT TEMPS/POPS... GTF 30 58 47 59 / 0 10 10 10 CTB 20 49 40 53 / 0 10 20 10 HLN 31 61 45 57 / 0 0 30 40 BZN 30 62 46 60 / 0 10 30 50 WEY 25 53 35 48 / 0 10 30 70 DLN 30 59 45 56 / 0 10 40 60 HVR 17 49 38 58 / 0 0 10 10 LWT 29 55 43 60 / 0 0 10 10 && .TFX WATCHES/WARNINGS/ADVISORIES... High Wind Watch from Friday morning through Saturday morning Eastern Glacier...Eastern Pondera...Eastern Teton...Liberty... Northern Rocky Mountain Front...Southern Rocky Mountain Front... Toole. && weather.gov/greatfalls
Nearby
High Wind Watches in Montana, 2016Every high wind watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.